Olanzapine withdrawl: Hi Ladies, Have... - Action on Postpar...

Action on Postpartum Psychosis
2,555 members1,822 posts

Olanzapine withdrawl

Hidden
Hidden

Hi Ladies,

Have any of you had a hard time coming off of olanzapine? I notice when he reduce the dosage I have insomnia and my body hurts and extreme fatigue.

11 Replies
oldestnewest
Lilybeth
LilybethVolunteer

Hello Lanalip

Thanks for your post. My PP was a long time ago and I didn't take Olanzapine so I'm sorry I can't comment. Perhaps you might find the choiceandmedication website helpful, the link being choiceandmedication.org/ncm... listing side effects, dosage, etc.

As you know there are mums here who have taken Olanzapine and will be able to share their experiences.

Take care.

Thanks for the link Lilybeth! I'm finding it really helpful too.

Hazello
HazelloVolunteer

Hi Lanalip,

I came off Olanzapine at the end of last year and found that insomnia was the main withdrawal symptom I noticed. However since coming off have found that I get insomnia much more now due to anxiety so think the olanzapine was really helping my sleep. I think the more gradually you come off it the better to be honest.

Best of luck with it, at least the withdrawals should go away as your body adjusts. For me it usually only took a few days to adjust. That said, I'm sure everyone is different!

Hazello

I was on olanzapine for a year. I found it really difficult to come off it. The psychiatrist didn't help much though, reduced dosage far too quickly. I had terrible insomnia and anxiety. I also had bad dizzy spells. You need to reduce this drug very slowly over a period of months. I went on Trazodone to help with sleep, also needed sleeping tablets to begin with. Trazodone is an antidepressant with sedative properties..helped me alot. Hope you get on ok x

Hidden
Hidden
in reply to cheeko38

Thank you so much for your reply. I will definitely reduce very very slowly. I took it too fast and didn't do so well.

Can I ask how you all went about reducing. I got down to 2.5mg but had to go up again as I couldn't sleep. I'm worried I will never get off it!

Hidden
Hidden
in reply to Janellec

Hi, does olanzapine make you very tired. I can't tell why im so fatigued all the time.

Hannah_at_APP
Hannah_at_APPAdministrator
in reply to Hidden

Hi Lanalip,

When I took Olanzapine in my PP episode (and afterwards for a year) I found it very sedating. In some ways though this really helped with my symptoms, especially early on when I was so 'up'. I was definitely tired on it, although I think this was also the recovery from a major illness and adjusting to being a Mum and everything that brings.

When I reduced dose, it was done gradually - as others have said, I think this is really key. If the reduction is not working well for you, increasing again may be needed. I found that when my dose reduced and I was feeling better in myself anyway, with time passing, it felt like a fog was lifting. My Dr described it as having been "chemically flattened" which I really related to.

I hope you can find the right dose and treatment for your recovery. I was frustrated at times that things weren't moving quicker, but I can see in hindsight that "slowly but surely" was the right way to do it for me. I hope things get easier for you soon, take care, xx

Hidden
Hidden
in reply to Janellec

I feel the same way, got down to 2.5 and get anxiety and then have to go back to 5.

Ellie_at_APP
Ellie_at_APPAdministrator

Hi All

I was on Olanzapine too. I have to say, I don't remember struggling coming off it though, but as others have said I reduced very slowly over a period of several months with the psychiatrist advice, so maybe this is the key. I was also taking an anti depressant at the same time, which maybe helped with coming off it (not sure though if the anti depressant was sedative and helped sleep though)? I don't know as I'm not a clinician! Sorry a few of you are struggling with sleeping when trying to come off it, that must be horrible as sleep is so important.

I'm also a great believer in staying on medication if it helps you, there's absolutely nothing wrong in that either and maybe the time isn't quite right...

Helen_84
Helen_84Volunteer

Hi there,

The side effects from the medication are difficult aren't they?

I was on olanzapine after PPP, which for me happened during labour. With support from my psychiatrist I came off it, reduced the dose in 2.5mg steps until stopped it completely after 3 months at which time I didn't sleep for 3-4days and relapsed.

I went back on the olanzapine and ended up on a much higher dose than I was on originally to manage my symptoms, after this then reduced the dose again extremely slowly and I was also on anti-depressants. Once I was down to 2.5mg I took about 6 weeks to come off it completely, and again this was gradual reduction based on advice from psychiatrist ( I was discharged by this point but we discussed how to manage medication). I halved and quartered and even eighthed the tablets! Also if I felt I was having a bad night or two after reducing the dose I simply went back to dose I was on previously and reduced it slowly again. Alternating the starting dose and new dose. With this method I came off it no problems.

Hope that helps, it is really hard to come off so good luck and let us know how you do xxx

You may also like...